≡ Menu

Can Taking Antipsychotics Make You Psychotic?

Many people are prescribed antipsychotic drugs even if they do not have conditions that necessarily warrant their use. The most commonly treated conditions with antipsychotic medications include: schizophrenia, bipolar disorder, schizoaffective disorder, and psychotic depression. If you have a condition like schizophrenia that results in auditory hallucinations, feelings of paranoia, and various types of delusions, the antipsychotic class of medications can be a lifesaver.

It is this class of medications that is found to be most effective at treating the positive symptoms of schizophrenia. They also work pretty darn well for bipolar disorder if a patient isn’t having success with a mood stabilizer like Lithium. Any other condition in which a person may experience psychosis is typically treated with an antipsychotic medication. A lot of people wonder though, whether antipsychotics could actually make them psychotic.

Can taking antipsychotics make you psychotic? Not usually.

The entire reason for being put on antipsychotics is to actually control or reduce psychotic symptoms. Even if you are taking antipsychotics when you’re not psychotic (e.g. for bipolar disorder), the likelihood of experiencing psychosis is pretty slim. Is it possible that taking one of these medications could actually trigger a psychotic episode? Yes, with any powerful drug like the antipsychotic class, this possibility cannot be dismissed.

What about during withdrawal? There is evidence that withdrawal from antipsychotics causes psychosis in some cases. Usually cases of experiencing psychosis during withdrawal are considered “isolated incidents” by psychiatric professionals. With proper withdrawal and tapering, it should not be as common to experience psychosis unless you have a condition like schizophrenia – in which psychosis is an actual symptom of the illness.

However, once you have made it through the withdrawal process, your brain will have likely reset itself back to “homeostasis.”  When the drug is finally cleared from the body, you may experience psychological withdrawal effects for awhile, but these will subside and you should eventually return to your normal state of functioning.  It is very unlikely that antipsychotics will have made you become “psychotic.”

Ask yourself: Why are you on an antipsychotic medication?

These are very powerful medications and their effectiveness is highly debated. Some would suggest that this class of drugs has done more harm than good. Although some individuals have good responses to them in regards to managing schizophrenia and psychotic symptoms, the side effects are often overwhelming. Even in the newer class called “atypical” antipsychotics, there tends to be significant side effects including: weight gain, diabetes, and motor problems.

If you have a severe mental illness such as schizophrenia or are unable to treat your bipolar disorder with just a mood stabilizer, antipsychotics may be your only other option to help you manage symptoms. However, if you are on an antipsychotic for something like depression, you may want to consider an alternative augmentation strategy. This is a powerful class of medications that have a profound effect on the brain and neurochemistry over the long term.

In reference to the headline, antipsychotics are not likely to cause psychosis. In other words, there is decreased likelihood that you will experience any hallucinations, paranoia, and/or other delusions while on these medications. This has to do with the fact that they tend to reduce dopamine receptor activity; increases in this activity is linked to psychotic symptoms. Some would argue that being on this class of medications makes it significantly less likely that you’d experience psychosis.

Related Posts:

{ 7 comments… add one }
  • LLI December 23, 2014, 9:04 am

    This article is great to know. I have been placed on antipsychotics like risperdal, solian, abilify and later zeldox in small amounts over 13 years by my psychiatrist. I never felt the drugs helped me become clearer thinking or smarter. I only noticed the side effects like dry mouth, loss of sex, or withdrawal symptoms like insomnia. I never saw things that were not there or heard voices. I can only agree that I might have social withdrawal because I am hearing impaired and comfortable on my own, or lack of motivation.

    Only after taking 13 years of the drugs, I had one psychosis episode this year. I was feeling my mind was out of control and wanting to scream and seeing an influx of icons and information into my eyes. After I went to bed for half a day, my mind settled and become normal. I do sometimes question if the drugs are causing me problems or helping me at all, and whether people in the psychiatry profession have the tendency to put everyone on medication. It seems like now with my doctor’s orientation, he/they may place me on zeldox for life possibly with increasing dosage. This is not what I want.

  • Someone March 21, 2015, 1:39 pm

    The antipsychotics / neuroleptics are anticholingeric drugs. And it is possible for these drugs to cause psychosis, hallucinations, and all the symptoms of schizophrenia via something called the central symptoms of neuroleptic induced anticholingeric intoxication syndrome. And you are correct, when weaned off these drugs many people do suffer from a drug withdrawal induced super sensitivity manic psychosis.

    • Caleb Bean October 26, 2015, 3:29 pm

      I was prescribed antipsychotics after being incorrectly diagnosed with schizophrenia. After I stopped taking them, I experienced a chollinergic reaction that lead to dystonia (muscle spasms)…

      • Someone February 5, 2016, 5:19 pm

        Actually, the muscle spasms are a known adverse effect of the antipsychotics / neuroleptics. They are called tardive dyskinesia. I will also mention anticholinergic intoxication syndrome is also known as anticholinergic toxidrome.

        https://en.wikipedia.org/wiki/Toxidrome

        And you’ll note, that today’s recommended “bipolar” drug cocktails are, in fact, a recipe for how to make a person “mad as a hatter,” via anticholinergic toxidrome.

        And, just in case those reading this haven’t heard, the former head of the NIMH, Thomas Insel, discontinued funding into research of all the DSM disorders in 2013. Since none of the DSM disorders, like “depression,” “bipolar,” and “schizophrenia,” have any scientific validity or reliability whatsoever.

  • Someone June 18, 2015, 10:05 am

    I will add the antipsychotics / neuroleptics are also known to cause the negative symptoms of ‘schizophrenia’ via neuroleptic induced deficit syndrome. And definitely someone who had the common symptoms of antidepressant discontinuation syndrome misdiagnosed as ‘bipolar’ definitely can be made ‘psychotic’ from the antipsychotics. In my case, as a grown adult, it only took a child’s dose of Risperdal. Let’s hope the medical community gets out of the business of creating ‘mental illnesses’ in patients with their drugs for profit some day. Now that we’re all living in the information age, this hobby of the psychiatric industry is no longer looking so clever, more like just plain evil.

  • Ariaū November 29, 2016, 1:38 am

    Too many people are being prescribed antipsychotics when they are not psychotic. These are extremely potent drugs that can cause symptoms mimicking psychosis. There are many who are becoming so confused and debilitated on these drugs that they are not aware of what’s happening. For anyone coming to this site wondering if Neuroleptics aka Antipsychotics can cause psychosis know that they can and do.

  • Tim December 4, 2016, 4:31 am

    Ok please take a dose of antipsychotics for at least a week and let’s see the side effects if you think it’s not going to cause a problem. You have never been forced to take them. If you had you would be writing a whole different commentary. I challenge you to take some for a week and see if you can say all this drivel.

Leave a Comment